Montana, 2020High Wind in Montana, November 13 to 14, 2020
November 13 to 14, 2020 · NWS BYZ · 11 events in 9 counties and zones
Strong pressure gradients along the Beartooth/Absaroka Foothills, along with strong northwest winds behind a cold front, resulted in high wind gusts across many locations.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure gradients along the Beartooth/Absaroka Foothills, along with strong northwest winds behind a cold front, resulted in high wind gusts across many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 13, 4:00 AM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Nov 13, 4:00 AM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Billings MT
400 AM MST Fri Nov 13 2020
.DISCUSSION...
Today through Saturday...
Impacts over the next couple of days will be strong winds for
areas west of Billings. An upper trough will move inland off the
Pacific northwest coast today and across the northern Rockies
during the day Saturday. A strong jet stream will be associated
with this trough as well with 120kts expected over the forecast
area during the day Saturday.
For today into tonight, a surface low will move across southern
Canada while a surface high will be situated over southeast Idaho
and western Wyoming. This will result in lee-side troughing across
our forecast area with a tight north/south surface pressure
gradient over the Beartooth/Absaroka Foothills. As a result, the
wind advisory will continue for that area as strong wind gusts of
60 to 70 mph will be likely through Saturday evening. As the
surface low moves east across southern Canada tonight through
Saturday, the pressure gradient will shift more into a west/east
gradient which will favor the Big Timber to Harlowton areas.
Models bring 60kt winds at 700mb and 40-50kt winds at 850mb across
these areas tonight into Saturday. Confidence is high for 60 mph
gusts so the high wind watch has been upgraded to a high wind
warning from Big Timber to Harlowton. Further east from Stillwater
County to Rosebud County we are expecting wind gusts of 40-55 mph
during the day Saturday.
Pacific moisture will continue to stream over the
Beartooth/Absaroka Mountains through Saturday night. Accumulations
in the 8-12" range look likely, especially for the west facing
slopes.
Given the strong downslope flow, afternoon highs today and
Saturday will be mild into the upper 30s to middle 40s, which is
still at or slightly below normal for this time of year. Hooley
Saturday Night through Thursday...
Strong mixed W-NW winds will decrease Saturday evening, but gap
areas will see winds increase again late Saturday night into
Sunday courtesy of next period of lee side pressure falls.
Shortwave passage to our north will bring a shift to gusty SW-W
winds across our western foothills by afternoon. With mid level
winds greater than 50 knots feel that Livingston, Big Timber and
Harlowton all see a good chance of 50+ mph gusts. As for precip,
should be some snow over our orographically favored western
mountains, but lower elevations will remain dry given the strong
downsloping.
Strong upper level ridge will build over the region Monday and
Tuesday. This will result in a period of dry weather, less wind
for the foothills, and an overall warming trend. Warmest day of
the week looks like Tuesday, when a surge of 700mb temps of near
+5C should yield highs of at least 60 degrees many places. As the
ridge axis shifts east, SW winds will increase again in our west
Tuesday afternoon and evening.
Ridge will break down with a couple of weak Pacific shortwaves
Wednesday and Thursday. This will introduce a chance of rain
showers at lower elevations and snow for the mountains, and a
gradual cooling trend.
If you are looking for more lower elevation snow, there seems to
be some potential by next weekend. Ensemble consensus is for a
stronger wave and shift to NW flow, but members are very spread at
this time.
JKL
&&
.AVIATION...
Expect VFR conditions to continue over the next 24 hours. Very
gusty winds will continue throughout the day along the
Beartooth/Absaroka Foothills with gusts of 40 to 60 knots likely
for the KLVM area. Gusts of 40 to 50kts will be likely by later
this afternoon for the K6S0 area. In addition, wind gusts will
increase during the afternoon on the plains toward KBIL with gusts
20 to 30 knots. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 045 029/040 023/045 030/048 032/060 038/056 034/051
0/N 11/N 01/N 01/B 00/B 01/B 11/B
LVM 043 024/037 022/044 029/049 034/060 041/054 032/049
3/W 52/W 12/W 12/W 11/N 22/W 22/W
HDN 049 027/042 021/047 026/051 029/061 034/058 030/053
0/B 12/J 01/B 11/B 00/B 01/B 11/E
MLS 043 028/039 021/042 025/043 026/054 032/053 029/049
0/U 12/W 01/B 11/B 00/E 01/B 11/B
4BQ 051 030/040 023/046 027/048 030/059 034/060 031/054
0/U 12/J 00/B 00/B 00/B 00/B 01/B
BHK 044 027/038 019/040 023/041 024/050 030/054 029/048
0/U 12/W 01/U 10/B 00/B 00/B 00/B
SHR 050 024/040 017/047 023/049 028/062 032/060 029/052
0/B 24/W 00/B 00/B 00/B 01/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 9 PM MST Saturday FOR ZONES
65-66.
High Wind Warning in effect from 7 PM this evening to 9 PM
MST Saturday FOR ZONES 141-172-228.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 12, 4:34 PM MST, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
434 PM MST Thu Nov 12 2020
MTZ040-063>068-141-172-228-130045-
Northern Park-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
434 PM MST Thu Nov 12 2020
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
Strong winds are expected through the weekend. See the latest high
wind watches and wind advisories for details.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Nov 13, 6:07 AM MST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
607 AM MST Fri Nov 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM Non-Tstm Wnd Gst 3 WSW Nye 45.41N 109.87W
11/13/2020 M55.00 MPH Stillwater MT Mesonet
0551 AM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
11/13/2020 M61.00 MPH Park MT ASOS
&&
jklLocal storm report, Nov 13, 8:56 AM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
856 AM MST Fri Nov 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
11/13/2020 M63.00 MPH Park MT ASOS
0724 AM Non-Tstm Wnd Gst 3 WSW Nye 45.41N 109.87W
11/13/2020 M66.00 MPH Stillwater MT Mesonet
0753 AM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
11/13/2020 M52.00 MPH Park MT ASOS
0819 AM Non-Tstm Wnd Gst 3 WSW Nye 45.41N 109.87W
11/13/2020 M56.00 MPH Stillwater MT Mesonet
&&
RMSHigh Wind, Livingston Area
- When
- November 13, 9:30 AM MST to 2:53 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted 75+ mph across the area.
High Wind, Livingston Area
- When
- November 13, 1:50 PM MST to 2:57 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Wind gusts ranged from 76 to 83 mph.
High Wind, Beartooth Foothills
- When
- November 13, 2:03 PM MST to 3:24 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 92 kt (106 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Wind gusts ranged from 84 to 106 mph.
High Wind, Beartooth Foothills
- When
- November 13, 2:03 PM MST to 3:09 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Winds gusted 75+ mph in the Nye vicinity.
High Wind, Northern Sweet Grass
- When
- November 13, 2:25 PM MST to November 14, 5:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Wind gusts ranged from 62-67 mph across the area.
High Wind, Pryor/Northern Bighorn Mountains
- When
- November 13, 4:18 PM MST
- Where
- Pryor/Northern Bighorn Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Winds gusted as high as 77 mph across the area.
High Wind, Red Lodge Foothills
- When
- November 13, 4:35 PM MST
- Where
- Red Lodge Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
A wind gust of 62 mph was recorded at Tipi Village in Red Lodge.
High Wind, Southern Wheatland
- When
- November 14, 11:30 AM MST to 5:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area. The gusty winds resulted in a semi roll-over.
High Wind, Southwestern Yellowstone
- When
- November 14, 12:00 PM MST to 3:00 PM MST
- Where
- Southwestern Yellowstone forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted 58 to 60 mph across the area.
High Wind, Northern Stillwater
- When
- November 14, 1:00 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Musselshell
- When
- November 14, 1:15 PM MST
- Where
- Musselshell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Idaho, November 13 to 15, 20201 death · 17 events
- Rip Current in Puerto Rico, November 13, 20201 death · 1 event
- Strong Wind in Washington, November 13, 2020$500,000 · 1 event
- High Wind in Colorado, November 13 to 14, 202071 kt wind · 26 events
- High Wind in Idaho, November 13, 2020$23,000 · 63 kt wind · 1 event
- High Wind and Winter Weather in Colorado, November 13 to 14, 202079 kt wind · 17 events
- High Wind in Wyoming, November 13 to 16, 202081 kt wind · 15 events
- Winter Storm and High Wind in Wyoming, November 13 to 14, 202073 kt wind · 14 events
- High Wind and Strong Wind in Montana, November 13 to 15, 202056 kt wind · 13 events
- High Wind in Oregon, November 13, 202057 kt wind · 12 events
- Winter Storm and Heavy Snow in Utah, November 13 to 14, 202056 kt wind · 5 events
- Winter Storm in Oregon, November 13 to 14, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923214, 923203, 923197, 923213, 923211, 923194, 923196, 923210, 923505, 923507, 923506.